Chapter 4 Fluid, electrolyte, and acid-base balance problems Flashcards Preview

xxx TERM 5: NUR 301 Leadership > Chapter 4 Fluid, electrolyte, and acid-base balance problems > Flashcards

Flashcards in Chapter 4 Fluid, electrolyte, and acid-base balance problems Deck (23)
Loading flashcards...
1

1. The client’s nursing diagnosis is Deficient Fluid Volume related to excessive fluid loss. Which action related to fluid management should be delegated to a UAP?

1. Administering IV fluids as prescribed by the physician

2. Providing straws and offering fluids between meals

3. Developing a plan for added fluid intake over 24 hours

4. Teaching family members to assist the client with fluid intake

xxx

2

2.The client also has the nursing diagnosis Decreased Cardiac Output related to decreased plasma volume. Which assessment finding supports this nursing diagnosis?
1.Flattened neck veins when the client is in the supine position
2.Full and bounding pedal and post-tibial pulses
3.Pitting edema located in the feet, ankles, and calves
4.Shallow respirations with crackles on auscultation

xxx

3

3.The nursing care plan for the client with dehydration includes interventions for oral health. Which interventions are within the scope of practice for an LPN/LVN being supervised by a nurse? (Select all that apply.)
1.Reminding the client to avoid commercial mouthwashes
2.Encouraging mouth rinsing with warm saline
3.Observing the lips, tongue, and mucous membranes
4.Providing mouth care every 2 hours while the client is awake
5.Seeking a dietary consult to increase fluids on meal trays

xxx

4

4.The health care provider has written all of these orders for a client with a diagnosis of Excess Fluid Volume. The client’s morning assessment reveals bounding peripheral pulses, weight gain of 2 lb, pitting ankle edema, and moist crackles bilaterally. Which order takes priority at this time?
1.Weigh the client every morning.
2.Maintain accurate intake and output records.
3.Restrict fluids to 1500 mL/day.
4.Administer furosemide (Lasix) 40 mg IV push.

xxx

5

5.You have been floated to the telemetry unit for the day. The monitor watcher informs you that the client has developed prominent U waves. Which laboratory value should you check immediately?
1.Sodium
2.Potassium
3.Magnesium
4.Calcium

xxx

6

6.A client’s potassium level is 6.7 mEq/L. Which intervention should you delegate to the first-year student nurse whom you are supervising?
1.Administer sodium polystyrene sulfonate (Kayexalate) 15 g orally.
2.Administer spironolactone (Aldactone) 25 mg orally.
3.Assess the electrocardiogram (ECG) strip for tall T waves.
4.Administer potassium 10 mEq orally.

xxx

7

7.A client is admitted to the unit with a diagnosis of syndrome of inappropriate antidiuretic hormone secretion (SIADH). For which electrolyte abnormality would you be sure to monitor?
1.Hypokalemia
2.Hyperkalemia
3.Hyponatremia
4.Hypernatremia

xxx

8

8.The charge nurse assigned the care of a client with acute kidney failure and hypernatremia to you, a newly-graduated RN. Which action can you delegate to the UAP?
1.Providing oral care every 3 to 4 hours
2.Monitoring for indications of dehydration
3.Administering 0.45% saline by IV line
4.Assessing daily weights for trends

xxx

9

9.An experienced LPN/LVN reports to you that a client’s blood pressure and heart rate have decreased, and when his face is assessed, one side twitches. What action should you take at this time?
1.Reassess the client’s blood pressure and heart rate.
2.Review the client’s morning calcium level.
3.Request a neurologic consult today.
4.Check the client’s pupillary reaction to light.

xxx

10

10.You are preparing to discharge a client whose calcium level was low but is now just barely within the normal range (9 to 10.5 mg/dL). Which statement by the client indicates to you the need for additional teaching?
1.“I will call my doctor if I experience muscle twitching or seizures.”
2.“I will make sure to take my vitamin D with my calcium each day.”
3.“I will take my calcium citrate pill every morning before breakfast.”
4.“I will avoid dairy products, broccoli, and spinach when I eat.”

xxx

11

11.The UAP asks you why the client with a chronically low phosphorus level needs so much assistance with activities of daily living. What is your best response?
1.“The client’s low phosphorus is probably due to malnutrition.”
2.“The client is just worn out from not getting enough rest.”
3.“The client’s skeletal muscles are weak because of the low phosphorus.”
4.“The client will do more for himself when his phosphorus level is normal.”

xxx

12

12.You are reviewing the client’s morning laboratory results. Which of these results is of most concern to you?
1.Serum potassium level of 5.2 mEq/L
2.Serum sodium level of 134 mEq/L
3.Serum calcium level of 10.6 mg/dL
4.Serum magnesium level of 0.8 mEq/L

xxx

13

13.As the charge nurse, you would assign which client to the step-down unit nurse floated to the intensive care unit for the day?
1.68-year-old on a ventilator with acute respiratory failure and respiratory acidosis
2.72-year-old with chronic obstructive pulmonary disease (COPD) and normal blood gas values who is ventilator dependent
3.Newly-admitted 56-year-old with diabetic ketoacidosis receiving an insulin drip
4.38-year-old on a ventilator with narcotic overdose and respiratory alkalosis

xxx

14

14.The client with respiratory failure is receiving mechanical ventilation and continues to produce arterial blood gas results indicating respiratory acidosis. Which change in ventilator setting should you expect to correct this problem?
1.Increase in ventilator rate from 6 to 10 breaths/min
2.Decrease in ventilator rate from 10 to 6 breaths/min
3.Increase in oxygen concentration from 30% to 40%
4.Decrease in oxygen concentration from 40% to 30%

xxx

15

15.Which action should you delegate to a UAP for the client with diabetic ketoacidosis? (Select all that apply.)
1.Checking fingerstick glucose results every hour
2.Recording intake and output every hour
3.Measuring vital signs every 15 minutes
4.Assessing for indicators of fluid imbalance
5.Notifying the provider of changes in glucose level

xxx

16

16.You are admitting an older adult client to the medical unit. Which assessment factor alerts you that this client has a risk for acid-base imbalances?
1.History of myocardial infarction 1 year ago
2.Antacid use for occasional indigestion
3.Shortness of breath with extreme exertion
4.Chronic renal insufficiency

xxx

17

17.A client with lung cancer has received oxycodone (Roxicodone) 10 mg orally for pain. When the student nurse assesses the client, which finding would you instruct the student to report immediately?
1.Respiratory rate of 8 to 10 breaths/min
2.Decrease in pain level from 6 to 2 (on a scale of 10)
3.Request by the client that the room door be closed
4.Heart rate of 90 to 100 beats/min

xxx

18

18.The UAP reports to you that a client seems very anxious, and vital sign measurement included a respiratory rate of 38 breaths/min. Which acid-base imbalance should you suspect?
1.Respiratory acidosis
2.Respiratory alkalosis
3.Metabolic acidosis
4.Metabolic alkalosis

xxx

19

19.A client is admitted to your unit for chemotherapy. To prevent an acid-base problem, which finding would you instruct the UAP to report?
1.Repeated episodes of nausea and vomiting
2.Reports of pain associated with exertion
3.Failure to eat all the food on the breakfast tray
4.Client hair loss during the morning bath

xxx

20

20.The client has a nasogastric (NG) tube connected to intermittent wall suction. The student nurse asks why the client’s respiratory rate has decreased. What is your best response?
1.“It’s common for clients with uncomfortable equipment such as NG tubes to have a lower rate of breathing.”
2.“The client may have a metabolic alkalosis due to the NG suctioning, and the decreased respiratory rate is a compensatory mechanism.”
3.“Whenever a client develops a respiratory acid-base problem, decreasing the respiratory rate helps correct the problem.”
4.“The client is hypoventilating because of anxiety, and we will have to stay alert for the development of respiratory acidosis.”

xxx

21

21.The client has an order for hydrochlorothiazide (HCTZ, Microzide) 10 mg orally every day. What should you be sure to include in a teaching plan for this drug? (Select all that apply.)
1.“Take this medication in the morning.”
2.“This medication should be taken in 2 divided doses when you get up and when you go to bed.”
3.“Eat foods with extra sodium every day.”
4.“Inform your prescriber if you notice weight gain or increased swelling.”
5.“You should expect your urine output to increase.”

xxx

22

22.Which blood test result would you be sure to monitor for the client taking HCTZ?
1.Sodium level
2.Potassium level
3.Chloride level
4.Calcium level

xxx

23

23.The RN is providing care for a patient diagnosed with dehydration and hypovolemic shock. Which order should the RN question?
1.Blood pressure every 15 minutes
2.Place two 18-gauge IV lines
3.Oxygen at 3 L via nasal cannula
4.D5W to run at 250 mL/hr

xxx